Journal Mobile Options
Table of Contents
Vol. 91, No. 4, 1999
Issue release date: October 1999

Bradycardia, Reversible Panconduction Defect and Syncope following Self-Medication with a Homeopathic Medicine

Guha S. · Dawn B. · Dutta G. · Chakraborty T. · Pain S.
To view the fulltext, log in and/or choose pay-per-view option

Individual Users: Register with Karger Login Information

Please create your User ID & Password





Contact Information











I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Abstract

Alkaloid extracts from the plant Aconitum species have been used in various forms of herbal remedies predominantly as anti-inflammatory and analgesic agents. Many of these alkaloids are extremely potent cardiotoxins and documented cases of various arrhythmias with fatal outcomes have been reported. We report a case of self-medication with ‘tincture of aconite’ resulting in severe bradycardia, reversible panconduction defect evidenced by sinus inactivity, atrioventricular dissociation with idiojunctional rhythm and left bundle branch block pattern resulting in hypotension and syncope. Complete reversal of ECG findings with marked improvement in symptoms was noted within a few hours. Herbal medicines containing aconite alkaloids may result in severe cardiotoxicity, and strict regulatory measures are warranted to curb unsupervised use for therapeutic purposes.



Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

References

  1. Mack RB: Play it again, Voltaire – Aconite (monkshood) poisoning. NC Med J 1985;46:518–519.
  2. Reynolds JEF: Supplementary drugs and other substances: Aconite; in Reynolds JEF (ed): Martindale: The Extra Pharmacopoeia, ed 30. London, The Pharmaceutical Press, 1993, p 1330.
  3. Chan TYK, Tomlinson B, Tse KKL, Chan JCN, Chan WWM: Aconitine poisoning due to Chinese herbal medicines: A rewiew. Vet Hum Toxicol 1994;36:452–455.
  4. Friese J, Gleitz J, Gutser UT, Heubach JF, Matthiesen T, Wilffert B, Selve N: Aconitum sp. alkaloids: The modulation of voltage-dependent Na+ channels, toxicity and antinociceptive properties. Eur J Pharmacol 1997;337:165–174.

    External Resources

  5. Kelly SP: Aconite poisoning (letter). Med J Aust 1990;153:499.
  6. Tai Y-T, But PP-H, Young K, Lau C-P: Cardiotoxicity after accidental herb-induced aconite poisoning. Lancet 1992;340:1254–1256.
  7. Chan TYK, Tomlinson B, Crichley JAJH: Aconitine poisoning following the ingestion of Chinese herbal medicines: A report of eight cases. Aust NZ J Med 1993;23:268–271.
  8. Fitzpatrick AJ, Crawford M, Allan RM, Wolfenden H: Aconite poisoning managed with a ventricular assist device. Anaesth Intensive Care 1994;22:714–717.

    External Resources

  9. Fatovitch DM: Aconite: A lethal Chinese herb. Ann Emerg Med 1992;21:309–311.
  10. Kimura I, Takada M, Nojima H, Kimura M: Aconitine, a main component of aconite, increases spontaneous acetylcholine release from the frontal cerebral cortex of freely moving rats. Biol Pharm Bull 1996;19:1440–1442.

    External Resources

  11. Kimura I, Takada M, Nojima H: Aconitine induces bradycardia through a transmission pathway including the anterior hypothalamus in conscious mice. Biol Pharm Bull 1997;20:856–860.

    External Resources

  12. Chiao H, Pelletier SW, Desai HK, Rebagay WR, Caldwell RW: Effect of diterpenoid alkaloids on cardiac sympathetic efferent and vagal afferent nerve activity. Eur J Pharmacol 1995;283:103–106.

    External Resources



Pay-per-View Options
Direct payment This item at the regular price: USD 33.00
Payment from account With a Karger Pay-per-View account (down payment USD 150) you profit from a special rate for this and other single items.
This item at the discounted price: USD 23.00